With severe emphysema, prednisone has proved it does control my husband's breathing. However, always a slim man @ 6ft'145 lbs. he has been in good health (still is, except for his lungs!). The Prednisone is making (a) his face Puffy and red, and (b)has developed a paunch which added 10 lbs to his weight. This has not helped the breathing. We keep close watch over what we eat, and the paunch has not helped, especially with the limited exercise he can do. Not only does it make it more difficult for him to breath, but psychologically, it's demoralizing. Please help and advise. Is there a substitue for Prednisone or a counter-measure for its side effects?
It is very frustrating to keep a close watch over what you eat and not see the 10-pound paunch lessen.
To minimize or avoid the symptoms of oral steroid side effects the dose is decreased as soon as possible to the lowest dose that helps the emphysema symptoms. Often adding other medicines, like an inhaled steroid, make it possible to decrease or eliminate the oral steroid dose. This will still help the emphysema symptoms. For a breathing problem, like emphysema, generally an inhaled steroid is used on a regular basis before an oral steroid, like prednisone. Using an inhaled steroid every day, rather than an oral steroid, decreases the chances of steroid side effects.
Many side effects are possible from an oral steroid, like prednisone. As you have seen in your husband, side effects such as a red, puffy face and 10-pound paunch are possible. There are other potential side effects from taking an oral steroid every day that are not seen as easily. These include diabetes, cataracts, glaucoma, and bone thinning. Please check with his doctor about steps to take to:
1) minimize the side effects;
2) prevent further side effects; and
3) watch for potential side effects.
Please read our Corticosteroid MedFact at http://www.nationaljewish.org/medfacts/corticosteroid.html for further information about the side effects and their prevention. When oral steroids are needed to treat emphysema it is very important to be seeing a board certified pulmonologist for care on a regular basis. This lung specialist will minimize the dose of oral steroids and watch for its potential side effects.
Pulmonary rehabilitation is a program to maintain or bring back your quality of life through aerobic exercise done on a regular basis. When done routinely, this conditions the entire body so that the muscles are working as efficiently as possible. This allows the breathing muscles to use the least amount of energy to move air in and out of the lungs. Over time this helps to lessen shortness of breath. Some programs will also include education about your lung condition and nutrition. Please read our Pulmonary Rehabilitation MedFact at http://www.nationaljewish.org/medfacts/pulmonary.html for more information. Share this information with your doctor to see if this would be helpful and where in your area there are programs.
Some of us with emphysema are able to use inhaled steroids instead of oral steroids to help us with our lung function. It reduces the side effects and still helps with breathing. You might ask your husband's doctor about whether this can be tried. If he's been on oral prednisone for a long time, any taper will have to be done very carefully. The folks at National Jewish have a lot of experience in helping wean folks off oral prednisone. Your husband's doctors can consult with them by calling the physician's line and explaining the situation. Best of luck to you & your hubby.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.